Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 255, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 14, 2023, 6:43 PM CDT for Callaway County, Osage County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2023, 6:43 PM CDT (23:43 UTC)
- Expired
- Jul 14, 2023, 7:15 PM CDT
- In force
- 32 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Callaway County, MO, Osage County, MO
The radar
The St Louis radar (KLSX), 113 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 7:02 PM CDT | TSTM WND DMG | 6 Sse Fulton, MO | Corrects previous tstm wnd dmg report from 6 SSE Fulton. Report from mPING: 3-inch tree limbs broken; Power poles broken. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
695
WUUS53 KLSX 142343
SVRLSX
MOC027-151-150015-
/O.NEW.KLSX.SV.W.0255.230714T2343Z-230715T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
643 PM CDT Fri Jul 14 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Callaway County in central Missouri...
North central Osage County in central Missouri...
* Until 715 PM CDT.
* At 643 PM CDT, a severe thunderstorm was located 8 miles east of
New Bloomfield, moving north at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fulton, New Bloomfield, Mokane, Wainwright, Carrington,
Frankenstein, Tebbetts, Reform, Steedman, and Bonnots Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3883 9207 3881 9172 3857 9185 3857 9201
3856 9205 3856 9210
TIME...MOT...LOC 2343Z 193DEG 16KT 3867 9195
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB2 follow-up statements
703
WWUS53 KLSX 150000
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
700 PM CDT Fri Jul 14 2023
MOC151-150010-
/O.CAN.KLSX.SV.W.0255.000000T0000Z-230715T0015Z/
Osage MO-
700 PM CDT Fri Jul 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OSAGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Missouri.
LAT...LON 3883 9207 3881 9172 3868 9179 3868 9181
3867 9187 3864 9189 3859 9195 3859 9198
3857 9201 3861 9210
TIME...MOT...LOC 0000Z 193DEG 16KT 3875 9193
$$
MOC027-150015-
/O.CON.KLSX.SV.W.0255.000000T0000Z-230715T0015Z/
Callaway MO-
700 PM CDT Fri Jul 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN CALLAWAY COUNTY...
At 700 PM CDT, a severe thunderstorm was located 7 miles south of
Fulton, moving north at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fulton, New Bloomfield, Mokane, Carrington, Tebbetts, Reform, and
Steedman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3883 9207 3881 9172 3868 9179 3868 9181
3867 9187 3864 9189 3859 9195 3859 9198
3857 9201 3861 9210
TIME...MOT...LOC 0000Z 193DEG 16KT 3875 9193
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB689
WWUS53 KLSX 150012
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
712 PM CDT Fri Jul 14 2023
MOC027-150022-
/O.EXP.KLSX.SV.W.0255.000000T0000Z-230715T0015Z/
Callaway MO-
712 PM CDT Fri Jul 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CALLAWAY COUNTY WILL
EXPIRE AT 715 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Missouri.
Remember, a Severe Thunderstorm Warning still remains in effect for
northeast Callaway County until 800 PM CDT.
LAT...LON 3883 9207 3881 9172 3868 9179 3868 9181
3867 9187 3864 9189 3859 9195 3859 9198
3857 9201 3861 9210
TIME...MOT...LOC 0012Z 193DEG 16KT 3880 9192
$$
MRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:38 PM CDT, 5 minutes earlier.
Area forecast discussion, Jul 14, 6:38 PM CDT, 5 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 638 PM CDT Fri Jul 14 2023 .SHORT TERM... (Through Late Saturday Night) Issued at 313 PM CDT Fri Jul 14 2023 1.) Isolated thunderstorms are possible this afternoon and could become briefly strong to severe with localized damaging winds and marginally severe hail. 2.) The main attention this evening is an MCS across KS expected to reach central MO around 6 pm. More concentrated damaging winds will be possible as this MCS arrives, but it may weaken and eventually dissipate as it reaches the Mississippi River. Isolated showers and thunderstorms have developed within an arcing band of pooled low to mid-70s F dewpoints from weak surface convergence extending from central/northeastern MO through southwestern IL, supporting MLCAPE over 2000 J/kg. This corridor may be a remnant of earlier morning thunderstorms across southwestern and southern MO. Deep-layer wind shear of only 15 to 25 kt, should preclude sustained thunderstorms and cause them to "pulse." However, steep low-level lapse rates and the aforementioned instability will support a few severe thunderstorms with localized damaging microburst winds. Marginally severe hail, perhaps a few slightly larger hailstone, cannot be ruled out with the large amount of CAPE between -30 to -10 C. Upstream, a severe MCS is ongoing across northern KS. Although the southern portion of the MCS may tend to propagate southeastward along an instability/theta-e gradient at the cold pool's western edge, downwind Corfidi vectors suggest the bowing segment in the northern portion should continue eastward along the aforementioned band of high MLCAPE, supporting some longevity as it becomes organized and possible results in swaths of wind damage. Additional thunderstorms could develop ahead of this MCS within the band of higher MLCAPE and minimal capping as mid-level heights fall ahead of the MCS. Current timing takes this MCS into central MO around 23z, but as it begins to reach the CWA it may be outrunning the stronger deep-layer wind shear and could become less organized and increasingly outflow dominant. With that being said, high instability may be enough to maintain intensity beyond that point along with the environmental favorability for strong downdrafts. Most CAMs indicate that substantial weakening and even some dissipation of the MCS will occur by the time the MCS nears the Mississippi River, but this situation will be worth close monitoring. Even after dissipation of the MCS, isolated to scattered showers and thunderstorms will remain possible overnight in pockets of unused instability. Scattered showers and thunderstorms will remain possible Saturday morning until the cold front finally clears the CWA. Behind the front, low-level northwesterly flow will advect a slightly drier and cooler airmass into the region along with scattering stratocumulus. As a result, high temps expected warm into the mid-80s to low-90s F. Although there will be a lack of discernible large-scale forcing mechanism beyond the morning, low-level moisture may lag far enough behind the front and combine with strong insolation to produce a isolated afternoon and evening showers and thunderstorms, but most locations should be dry. Pfahler .LONG TERM... (Sunday through Next Friday) Issued at 313 PM CDT Fri Jul 14 2023 An upper-level closed low over Manitoba/Ontario, wobbling about those areas since today, is progged to only slowly progress eastward through Sunday into Monday, keeping upper/mid-level broadly cyclonic flow in place over the Mid-Mississippi River Valley through Sunday into Monday. Global model guidance indicate a mid-level shortwave trough navigating this flow through the region between late Sunday and early Monday but disagree on its timing and amplitude. This disagreement decreases confidence in the timing and coverage of resulting thunderstorms, likely initiating north and/or northwest of the CWA around or shortly after peak heating and instability during afternoon and evening and propagating southeastward into the CWA with time, perhaps as an MCS. With low-level flow becoming westerly on Sunday ahead of the cold front and facilitating WAA, warmer and above average high temps are anticipated. Beyond Monday through Wednesday, global model guidance are consistent in the aforementioned upper-level closed low continuing eastward and allowing an upper-level ridge, initially across the Intermountain West, to branch eastward into the Great Plains and Mississippi River Valley. However, there is still a spread among guidance in how much this ridge amplifies into the Mid-Mississippi River Valley, impacting how warm temps peak during mid-week. Threshold probabilities derived from ensemble model guidance of 850- hPa temps in excess of 23 C (a reasonable proxy for high temps in the upper 90s to just over 100 F, assuming strong BL mixing and insolation) are highest (over 70 percent) Wednesday near and south of I-70 in MO. A parade of mid-level shortwave troughs/perturbations are also advertised to traverse west- northwesterly flow along the ridge's northeast flank, possibly exciting waves of thunderstorms across the Central Plains and Mid- Mississippi River Valley or Midwest along a wavering front in a "Ring of Fire"-type pattern. The potential waves of precip and cloud cover along with waving front cast uncertainty in temps and the timing and track of thunderstorms are impossible details to decipher at this juncture. Pfahler && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 626 PM CDT Fri Jul 14 2023 Showers and thunderstorms are the focus over the next 6-12 hours. The best chances in the next few hours are in central Missouri at KJEF/KCOU. Gusty westerly winds will occur ahead of the broken line of storms, likely around 35 knots. Small hail is also possible along with brief reductions in visibility. The threat for showers and thunderstorms should diminish from west to east overnight tonight behind a cold front. This front should swing winds to the northwest after its passage. MVFR stratus with ceilings likely around 1500 feet AGL are expected behind the front in eastern Missouri and south-central Illinois. This area of stratus should lift through the morning and then scatter out by early afternoon. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 14, 3:16 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 316 PM CDT Fri Jul 14 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-152030- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 316 PM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely this evening into tonight across portions of the area. Some thunderstorms could be strong to severe with damaging winds and large hail, especially across central Missouri. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Saturday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Pfahler
In the hours before
Local storm report, Jul 14, 3:40 PM CDT, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
340 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 3 NNE Walnut Hill 38.52N 89.02W
07/14/2023 E0.25 inch Marion IL Mesonet
mPING report.
&&
JPGLocal storm report, Jul 14, 3:42 PM CDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
342 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM Hail 2 E Saint Louis 38.63N 90.21W
07/14/2023 E1.00 inch St. Louis City MO Public
Report from mPING: Quarter (1.00 in.).
&&
JPGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:13 PM CDT | Severe Thunderstorm Warning | LSX | City of Saint Louis | 14 min |
| Jul 14, 3:16 PM CDT | Areal Flood Advisory | LSX | Pike | 3 hr |
| Jul 14, 6:06 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Osage | 39 min |
| Jul 14, 6:34 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 41 min |
| Jul 14, 6:59 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.